Iowa, 2019Flooding in Iowa, May 28 to 31, 2019
May 28 to 31, 2019 · NWS OAX · 6 events in 3 counties and zones
Flooding continued along the Missouri River through the month of May. Increased flood levels prompted the closure of Interstate 29 once again, from Highway 34 southward to the Missouri Border, and from I680/29 split northward to the I680/80 split.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flooding continued along the Missouri River through the month of May. Increased flood levels prompted the closure of Interstate 29 once again, from Highway 34 southward to the Missouri Border, and from I680/29 split northward to the I680/80 split. Gavins Point Dam releases were increased from 55,000 cfs to 75,000 cfs by the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 28, 11:30 AM CST, 3 hours 55 minutes earlier.
Area forecast discussion, May 28, 11:30 AM CST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1230 PM CDT Tue May 28 2019
.UPDATE...
Issued at 1227 PM CDT Tue May 28 2019
Moderate risk of severe storms for southeast NE and southwest IA.
Storms moving through southeast NE remain well north of the warm
front and would have a small hail threat, but would not be the
main show. Expecting stronger, and possibly tornadic storms to
develop AFTER 230 pm through this evening, initially in southeast
NE, and then moving into southwest IA. Farther north, storms
remain well north of the warm front through the evening with
mainly a hail threat, but with gusty winds too.
UPDATE Issued at 637 AM CDT Tue May 28 2019
Have allowed Severe Thunderstorm Watch to expire at 6 AM. Last of
severe storms has just moved out of Page County Iowa, however more
showers and thunderstorms will affect most of eastern Nebraska and
southwest Iowa for a few more hours this morning.
&&
.SHORT TERM...(Today through Thursday)
Issued at 319 AM CDT Tue May 28 2019
Risk of severe thunderstorms and flooding through tonight is the
primary forecast concern.
Upper low pushing into western Colorado early this morning is
forecast to drift into western Nebraska by Wednesday morning, then
gradually fill through Thursday but maintaining mid level weakness
across much of our region. Thus the threat of thunderstorms will
remain in the forecast through at least then.
The best setup for strong to severe storms will come this afternoon
and evening as strong mid level wind fields ahead of approaching
system overspread the Plains. Surface low is forecast to move
through western Kansas toward south central Nebraska by this
evening, pulling effective warm frontal boundary into southeast
Nebraska. Very unstable airmass will reside south of this boundary,
with 2500 J/kg SBCAPE likely. Southwesterly bulk shear vectors are
expected to cut surface front at a steep angle with a magnitude 40-
50kt, suggesting discrete storm mode and attendant risk for large
hail, damaging winds and isolated tornadoes. Elevated convection
north of the front will still be capable of large hail and damaging
winds.
This morning's activity will continue to pose a wind and isolated
hail risk and waves of storms across the state march east. However
more likely is the rainfall of an inch or two that could accumulate
before this activity weakens later this morning.
Various convection-allowing model solutions blow up initial
afternoon convection just after 18Z in southeast Nebraska, expanding
north and east across eastern Nebraska and southwest Iowa by 21Z.
Then an increasing low level jet with approach of surface low will
continue threat for storms well into the evening before lifting
northeast. These additional rounds of storms will focus on far
eastern Nebraska and southwest Iowa. The combination of morning
rains, afternoon rounds of storms, and very wet antecedent soil
conditions in these areas suggest a heightened flash flood risk as
any additional rain will runoff very quickly. Thus have issued a
flash flood watch from the Omaha Metro south and east through
southeast Nebraska and southwest Iowa.
With upper low remaining over our area through Thursday, will have to
maintain at least small shower and thunder chance. Otherwise
somewhat cool-ish temps in the 60s to 70s should rule through
Thursday.
.LONG TERM...(Thursday night through Monday)
Issued at 319 AM CDT Tue May 28 2019
A relative lull in the convective action we've see over the past
couple of weeks will continue from late this week into early next
week. Upper low/trough in the Plains is forecast to rotate southeast
as northwest mid level flow overspreads our region through the
weekend. While occasional ripples in that flow may spark some
convection from time to time, the widespread severe of late is not
expected. However a deepening low off the California coast will
eventually move inland and may ramp up severe chances in the Plains
later next week. But before then, the Friday through Monday period
should be relatively quiet with temperatures a few degrees either
side of 80 each day.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1227 PM CDT Tue May 28 2019
MVFR ceilings at most locations, eventually transitioning to IFR
through the period. Scattered showers in the vicinity at KLNK/KOMA
initially, and while a rumble of thunder could affect KLNK 18-19z,
thunder likely not to impact the TAF sites until 01-02z, and
lingering through 04-08z. East northeast winds eventually becoming
northerly through time.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Wednesday morning for NEZ052-053-067-
068-090>093.
IA...Flash Flood Watch through Wednesday morning for IAZ069-079-080-
090-091.
&&
UPDATE...DeWald
SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...DeWaldHazardous weather outlook, May 28, 10:55 AM CST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1155 AM CDT Tue May 28 2019
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-290700-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1155 AM CDT Tue May 28 2019
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...This Afternoon and Tonight
Severe thunderstorms are possible this afternoon and evening,
especially in southeast Nebraska and southwest Iowa.
Thunderstorms developing in north central Kansas are forecast
cross into southeast Nebraska by around 2 pm, then continue moving
northeast into southwest Iowa by around 3 to 4 pm. These storms
are capable are large hail and damaging winds, along with
tornadoes. The greatest threat is along and south of a line from
Beatrice to Nebraska City in Nebraska, to Red Oak Iowa.
After these storms develop, additional strong thunderstorms could
develop between 4 and 7 pm south of Interstate 80. Some of the
storms could still produce a tornado across southeast Nebraska
this evening. Farther north, elevated storms could produce large
hail and gusty winds through the remainder of the evening.
Also, additional heavy rain is likely from storms through
tonight. The heaviest rain is forecast again, south of Interstate
80 across southeast Nebraska and southwest Iowa, where an
additional 1 to 3 inches of rain could occur. Thus, a flash flood
watch is in effect for that area.
In addition to the risk of flash flooding, river and creek
flooding will continue in southeast Nebraska and southwest Iowa,
including the Missouri River from Blair downstream to past Rulo.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Minor to moderate river flooding will continue along the Missouri
River from Blair south to Rulo. Other small rivers and streams
will continue to run high mainly in southeast Nebraska and
southwest Iowa.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed along and south of Interstate
80 on this afternoon and evening.
DeWald
In the hours before
Local storm report, May 28, 9:34 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1034 AM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 AM FLOOD 2 WSW WAHOO 41.21N 96.66W
05/28/2019 SAUNDERS NE PUBLIC
WATER IS OVER HIGHWAY 92 WEST OF WAHOO.
&&
PEARSONLocal storm report, May 28, 10:48 AM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1148 AM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 AM TSTM WND GST 2 NE ASHLAND 41.06N 96.35W
05/28/2019 M84 MPH SAUNDERS NE TRAINED SPOTTER
MEASURED BY PERSONAL WEATHER STATION. LARGE
COTTONWOOD TREES DOWNED AND SOME ROOF DAMAGE
IN THE SANDY PT. AREA.
&&
ZAPOTOCNYLocal storm report, May 28, 12:37 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
137 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM TSTM WND GST 3 SSW ASHLAND 41.00N 96.40W
05/28/2019 E75 MPH CASS NE PUBLIC
DAMAGE TO OUTBUILDINGS. DELAYED REPORT.
&&
ZAPOTOCNYLocal storm report, May 28, 1:02 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
202 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM HAIL 2 SE BOYS TOWN 41.24N 96.10W
05/28/2019 E1.00 INCH DOUGLAS NE TRAINED SPOTTER
HAIL PEA TO QUARTER SIZE, DRIFTS UP TO 2
FEET DEEP COVERING ROADS.
0440 AM FLASH FLOOD 2 SE BOYS TOWN 41.24N 96.10W
05/28/2019 DOUGLAS NE TRAINED SPOTTER
2.5 INCHES OF RAIN. ROAD CLOSED. NEARBY
BASEMENTS FLOODED.
&&Local storm report, May 28, 2:47 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
347 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 2 ESE FALLS CITY 40.06N 95.56W
05/28/2019 E1.00 INCH RICHARDSON NE PUBLIC
1.20 OF RAIN ALSO.
&&
DEWALDLocal storm report, May 28, 3:05 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
405 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLOOD 1 WSW LINCOLN 40.81N 96.71W
05/28/2019 LANCASTER NE LAW ENFORCEMENT
SEVERAL ROADS STILL IMPACTED IN LINCOLN WITH
HIGH WATER FROM THIS MORNING.
&&
DEWALDFlood, Mills
- When
- May 28, 3:25 PM CST to 4:25 PM CST
- Where
- Mills County, 1.48 mi SSW of Pacific Jct to 3.85 mi W of Tabor
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.000, -95.810
Mills county Emergency Management is recommending residents prepare for evacuation west of Interstate 29. This is due to continued rising water on the Missouri River, and water escaping prior levee breaches from March flooding. Water was beginning to encroach on some roads in the area.
Flood, Mills
- When
- May 28, 6:39 PM CST to May 31, 11:59 PM CST
- Where
- Mills County, 1.56 mi W of Pacific City to 1.74 mi WNW of Pacific City
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 41.050, -95.850
Highway 34 closed due to High water from the Missouri River.
Flood, Mills
- When
- May 29, 10:00 AM CST to May 31, 11:59 PM CST
- Where
- Mills County, 0.55 mi W of Pacific City to 0.41 mi W of Tabor
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 41.049, -95.831
Interstate 29 closed again from Highway 34 south to the Missouri Border.
Flood, Fremont
- When
- May 29, 10:00 AM CST to May 31, 11:59 PM CST
- Where
- Fremont County, 1.61 mi WNW of Bartlett to 0.96 mi WSW of Percival
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.889, -95.808
Interstate 29 closed again from Highway 34 south to the Missouri Border.
Flood, Pottawattamie
- When
- May 29, 10:00 AM CST to May 31, 11:59 PM CST
- Where
- Pottawattamie County, 0.29 mi SSW of Ascot to 0.72 mi E of Ascot
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 41.346, -95.902
Interstate 29 closed again from the I680/I29 split northward to the I680/80 split.
Flood, Pottawattamie
- When
- May 31, 7:00 PM CST to 11:59 PM CST
- Where
- Pottawattamie County, 1.56 mi W of Ascot to 0.74 mi WSW of Ascot
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 41.350, -95.930
Interstate 680 between the Missouri River and Interstate 29 closed again in both directions due to flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Kansas, May 28, 2019$26 million · EF4 · 4 events
- Tornadoes and Hail in Kansas, May 28, 201916 injured · EF3 · 22 events
- Tornado and Flash Flooding in Pennsylvania, May 28, 2019$5.2 million · EF0 · 81 events
- Tornadoes and Hail in Kansas, May 28, 2019$450,000 · EF2 · 6 events
- Tornado and Flash Flooding in Missouri, May 28 to 29, 2019$20,000 · EF2 · 35 events
- Flash Flooding and Flooding in Iowa, May 28 to 29, 2019$1.9 million · 1.25 in hail · 21 events
- Tornado and Hail in Pennsylvania, May 28, 2019EF2 · 30 events
- Flash Flooding in Ohio, May 28 to 29, 2019$3.0 million · 2 events
- Tornadoes and Hail in Pennsylvania, May 28, 20191 injured · $181,000 · EF1 · 28 events
- Tornado and Flash Flood in Kansas, May 28, 2019$100 · EF2 · 7 events
- Hail and Damaging Winds in Pennsylvania, May 28, 2019$111,000 · 4 in hail · 45 events
- Tornadoes and Damaging Winds in Ohio, May 28, 2019$86,000 · EF1 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816667, 816668, 816670, 816673, 816676, 816664.